Quick Nav
Publications
Pharmacy Times
GI Watch

Gastroprotective Agents Reduce Ulcer Risk

Published Online: Tuesday, February 1, 2005   [ Request Print ]

Patients taking nonsteroidal anti-inflammatory drugs (NSAIDs) increase their risk for ulcer complications. Low-dose aspirin used as a cardioprotective agent also increases the risk for gastrointestinal (GI) complications such as ulcers and bleeding. Patients on combination therapy (NSAID plus aspirin) are at even greater risk for GI complications.

In a post hoc analysis, reported in Clinical Therapeutics (October 2004), J.L. Goldstein, MD, and colleagues evaluated the gastroprotective effects of misoprostol (200 mcg qid), lansopraxole (15 mg or 30 mg qd), or placebo on the recurrence of gastric ulcer in patients taking concomitant NSAID/aspirin therapy over 12 weeks. Almost all (93%-100%) patients receiving gastroprotective therapy remained ulcer-free during the study. Of 22 patients taking placebo, more than half developed gastric ulcers within 4 weeks; approximately two thirds developed gastric ulcers by the end of the 12-week study. The authors conclude that cotherapy with gastroprotective agents can reduce risks for GI complications in patients at high risk for gastric ulcer recurrence.

Related Articles
No Result Found




Intellisphere, LLC
666 Plainsboro Road
Building 300
Plainsboro, NJ 08536
P: 609-716-7777
F: 609-257-0701

Copyright HCPLive 2006-2013
Intellisphere, LLC. All Rights Reserved.
 




Become a Member
Forgot Password?